I had a feeling this was inevitable. Like many people with diabetes I inject two different insulins every day.
There is Novolog.
And there is Levemir.
Levemir, the green insulin, is a long acting insulin. It does what my pancreas should be doing — giving me small amounts of steady insulin 24 hours a day. I use it once a day. Novolog is short acting. It is used with meals. I use 29 units of Levemir once every day and around 7 units of Novolog three times a day with each meal.
They both have clear insulin. Both pens use the same removable needles. Both pens are dosed by turning a knob. Both pens make the same ratchet sound when the knob is turned. And both pens click off the number of units during the injection. Apart from color, they are identical. At least, on the outside.
The insulin inside them is not identical at all. The green pen has insulin designed to keep blood sugar steady all day. The orange pen has insulin that drops blood sugar rapidly in response to food. Now all of this works amazingly smoothly. Except for tonight, when the inevitable happened.
Injecting insulin before dinner has become as routine as using a fork. Perhaps it has become a little too routine. Tonight I tested my blood sugar. It was 88. I cleaned my skin with an alcohol pad. I dialed up 2 units and gave an air shot to test the needle. Then I dialed up my Novolog and…
And instead of dialing up 7 units to cover the carbs in my dinner, I dialed up 29 units of Novolog. I injected myself and after hearing ten clicks I realized my mistake. I pulled the needle out after injecting three extra units.
That OCD habit I have of counting injection clicks just saved my tail. I heard my mistake and stopped. Three extra units of insulin gave me a scare. And a twitchy feeling I haven’t been able to get rid of all night. I ate more carbs at dinner, and have been snacking on carbs tonight. Extra carbs have kept me from dropping too low, but not from feeling crappy. I do feel crappy. I feel that lingering edge of low shaky twitchy feeling. Not good. I keep testing and so far everything is OK. I'm glad I counted clicks. Sometimes being a little OCD comes in handy.
This mistake wasn’t because of grabbing the wrong pen. I keep Novolog in my purse and Levemir on a shelf. I keep them apart on purpose. That's not the problem. The problem is I’m a bumbling absent minded professor. I was the child who lost mittens and hats. I grew up into an adult who loses mittens and hats. I lose my glasses daily. It's not that I'm not paying attention. I am paying attention. In fact, I am always paying close attention. My mind is deeply focused. It’s just not always focused on what I’m doing!
Integrating diabetes into my “normal” life is an ongoing task. Unfortunately as diabetes feels more normal, my absentminded nature is getting in the way. Both diabetes and absentmindedness are my normal. It’s normal for my mind to be engaged with just about everything, except what I am physically doing. Sting had it right when he sang, “We are spirits in the material world.” I can so relate to that. I’m always here, and not here, at the same time.
Since I am absentminded I learned to taste pills before I swallow them. My myasthenia gravis Mestinon tablets have a distinct Mestinon-y flavor so I don't mistake them for aspirin, or something else. Of all the five senses, sight is my least useful one. I notice what I hear, smell,
touch, taste, and then what I see. That's why I heard my mistake. Injecting 29 units of Novolog would be a 911 disaster for me. I want to avoid this. My habit of counting clicks helped me. Apart from telling me, “Pay attention,” does anyone have any suggestions ? Pay attention is obvious, and though well meaning, it isn’t particularly helpful. If I could pay attention, I wouldn’t have this problem. I’ve been absentminded my entire life and apart from a personality transplant I don’t see that changing. I need some kind of cue telling me which insulin is which, other than visual.
If you have a suggestion to help me out, I'd appreciate it. This may have been my worst mistake and I know how easily I could repeat it. What I can't see is how to avoid it. Can you help?
I’m a little shaky. Time to test my blood sugar and eat a snack.